Alert archive / Georgia / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Charleston, SC

March 27, 2005Bulloch County, Candler County, Screven County, Georgia

NWS Charleston, SC issued this flash flood warning at Mar 27, 2005, 9:27 AM EST for Bulloch County, Candler County, Screven County, Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2005, 9:27 AM EST (14:27 UTC)
Expired
Mar 27, 2005, 12:30 PM EST
In force
3 hr
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Bulloch County, GA, Candler County, GA, Screven County, GA

The radar

The Charleston,SC radar (KCLX), 89 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 2.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2005-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2005-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 271429
FFWCHS
GAC031-043-251-271730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
927 AM EST SUN MAR 27 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CANDLER COUNTY IN SOUTHEAST GEORGIA
  BULLOCH COUNTY IN SOUTHEAST GEORGIA
  SCREVEN COUNTY IN SOUTHEAST GEORGIA

* UNTIL 1230 PM EST

* AT 922 AM EST...RADAR INDICATED VERY HEAVY RAIN OCCURRING FROM A
  THUNDERSTORM NEAR METTER...OR ABOUT OVER METTER...MOVING NORTHEAST
  AT 45 MPH.

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  METTER AND ALINE...
  PULASKI...
  PORTAL AND REGISTER...
  HOPEULIKIT AND GEORGIA SOUTHERN...
  STATESBORO...

EMERGENCY MANAGEMENT OFFICIALS AND LAW ENFORCEMENT REPORTED RISING
WATERS AND WATER BEGINNING TO CROSS AREA ROADWAYS THIS MORNING. RADAR
RAINFALL ESTIMATES OF 3 TO 5 INCHES OF RAIN HAD ALREADY FALLEN WITH
AN ADDITIONAL 1 TO 3 INCHES POSSIBLE THROUGH MIDDAY.

REPORT ANY SIGNIFICANT FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS 
AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER 
SERVICE OFFICE IN CHARLESTON.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3246 8234 3232 8226 3229 8198 3262 8141
      3280 8149

$$

24
2 follow-up statements
000 
WGUS72 KCHS 271609
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1106 AM EST SUN MAR 27 2005

GAC031-043-251-271730-
CANDLER-BULLOCH-SCREVEN-
1106 AM EST SUN MAR 27 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM EST FOR
CANDLER...BULLOCH AND SCREVEN COUNTIES...

AT 1105 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE WIDESPREAD MODERATE TO HEAVY RAIN ACROSS CANDLER...
BULLOCH ...AND SCREVEN COUNTIES. MOST OF THE THUNDERSTORMS PRODUCING
THE TORRENTIAL RAINS HAVE MOVED FURTHER TO THE EAST.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.
NUMEROUS ROADS WERE REPORTED TO BE CLOSED IN CANDLER AND BULLOCH
COUNTIES BETWEEN 10 AM AND 11 AM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3246 8234 3232 8226 3229 8198 3262 8141
      3280 8149

$$

24
000 
WGUS72 KCHS 271725
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1222 PM EST SUN MAR 27 2005

GAC031-043-251-271732-
CANDLER-BULLOCH-SCREVEN-
1222 PM EST SUN MAR 27 2005

...THE FLASH FLOOD WARNING FOR CANDLER...BULLOCH AND SCREVEN COUNTIES
IS CANCELLED...

HEAVY RAINS HAVE ENDED OVER THE WARNED AREA AT MIDDAY.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR 
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3246 8234 3232 8226 3229 8198 3262 8141
      3280 8149

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 2:00 AM EST, 7 hours 27 minutes earlier.

Area forecast discussion, Mar 27, 2:00 AM EST, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
200 AM EST SUN MAR 27 2005

.SHORT TERM /TODAY THRU MONDAY/...SHOWERS WITH EMBEDDED
THUNDERSTORMS CURRENTLY ACROSS ENTIRE CWFA. A HEAVIER BATCH OF
THUNDERSTORMS OVER ALABAMA APPEARS HEADED FOR THE AREA AROUND
SUNRISE. 00Z GFS HAS MUCH OF NORTHERN CWFA IN AN AREA OF STRONG LOW
LEVEL CONVERGENCE COUPLED WITH IMPRESSIVE UPPER LEVEL DIVERGENCE
AROUND 12Z SUNDAY. THUS...EXPECT SEVERAL INCHES OF RAIN THIS
MORNING. THIS COULD CAUSE SOME FLOODING PROBLEMS ESPECIALLY ALONG
THE COAST NEAR HIGH TIDE WHICH OCCURS FROM 830 AM TO 1000 AM.
WILL HOLD OFF ON A FLOOD WATCH FOR NOW BUT WILL NEED TO CONSIDER ONE
LATER THIS MORNING IF RADAR TRENDS FOLLOW GFS SCENARIO.

BROAD AREA OF SHOWERS AND THUNDERSTORMS EXPECTED TO MOVE NORTH AND
EAST OF CWFA BY THIS AFTERNOON. A FEW BREAKS IN THE CLOUDS WILL
ALLOW MODERATE INSTABILITY TO DEVELOP. THIS WILL SET THE STAGE FOR A
POTENTIALLY SIGNIFICANT SEVERE WEATHER EVENT LATE THIS AFTERNOON
INTO THIS EVENING. THE 00Z GFS SHOWS IMPRESSIVE WIND FIELDS
DEVELOPING AHEAD OF A DRY PUNCH. ALSO...THE GFS HINTS AT A TRIPLE
POINT LOW DEVELOPING ALONG A WARM FRONT ACROSS THE AREA...WHICH
COULD INCREASE THE HELICITY AND PROVIDE THE FOCUS FOR SUPERCELL
STORMS. WILL CONTINUE TO HIGHLIGHT SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS.

A COLD FRONT WILL SWEEP OFF THE COAST LATE SUNDAY NIGHT BRINGING A
MUCH MORE STABLE ENVIRONMENT INTO CWFA. WILL CARRY SLIGHT CHANCE OF
SHOWERS AS THE UPPER LOW SWINGS JUST NORTH OF THE AREA.

&&

.LONG TERM/TUESDAY THRU SATURDAY/...OTHER THAN WEAK BACKDOOR
CLD FRNT WHICH COULD POSSIBLY MOVE INTO NRN SECTIONS OF CWA TUE
NIGHT/WED MORN...EXPECT DRY WX WITH MODERATING TEMPS FOR MID WEEK.
RAIN CHANCES INCREASE AGAIN BEGINNING FRI AFTN AS ANOTHER SYSTEM
APPROACHES THE AREA.

&&

.MARINE...WARM FRONT +VCNTY SRN SC EARLY THIS MRNG...WILL CONT TO
TRACK TO THE N DURING THE DAY. WINDS ALREADY SSE AT BOUY 41008. E TO
ENE WINDS OVER SC WATERS WILL COME AROUND TO SSE LATER THIS MRNG AND
EVENTUALLY COME ARND TO SW LATER TODAY AND TONIGHT AHEAD OF THE
APCHG CDFNT. WINDS ARND 10 KT THIS MRNG WILL BECOME A SOLID 10 TO 15
KT FOR MOST AREA BY MIDDAY AND INCREASE TO 15 TO 20 KT BY TONIGHT AS
THE GRADIENT BEGINS TO TIGHTEN IN RESPONSE TO APCHG LOW PRES AREA
FROM THE GULF OF MEX. ALL INDICATIONS POINT TO WINDS STILL
INCREASING TO SCA CONDITIONS GA OFFSHR TONIGHT AND ALL WATERS BY MON
AND CONTINUING INTO MON NIGHT. WILL MAINTAIN WORDING FOR WINDS AND
SEAS TO BE HIGHER IN TSTMS.

&&

.LAKE WINDS...ALL INDICATIONS STILL POINT TO WINDS MEETING ADVISORY
CRITERIA ON MONDAY FOR LAKE MOULTRIE. THEREFORE...WILL MAINTAIN
HEADLINE ADVERSTISING ADVY CONDS EXPECTED ON MON.

&&

.AVIATION...CIGS...VSBYS...FOG...AND CONVECTION WILL BRING IFR
CONDITIONS TO SE GA AND S CSTL SC FOR MUCH OF THE NEXT 24 HOURS.
FIRST ROUND OF CONVECTION AND IFR CONDS WL CONT APCHG FROM THE SW
THRU MID MRNG. AFTER SOMEWHAT OF A LULL AROUND MIDDAY... EXPECT
ANOTHER SIGNIFICANT ROUND OF CONVECTION LATE THIS AFTERNOON AND
TONIGHT. AS A RESULT...WILL HAVE TO MAINTAIN FREQUENT IFR CONDS THIS
MORNING WITH THE PRECIP AND FOG AND AGAIN BY LATE AFTN AND EVENING
WITH THE NEXT ROUND OF CONVECTION. THE AIRMASS IS VERY UNSTABLE SO
THERE COULD BE A FEW VERY STRONG TSTMS THIS MRNG BUT THE BEST CHANCE
WILL BE DURING THE AFTN ANBD EVENING HOURS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SCW
Hazardous weather outlook, Mar 27, 3:37 AM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
337 AM EST SUN MAR 27 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-280900-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...RIDGELAND...
SAINT GEORGE AND WALTERBORO
337 AM EST SUN MAR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.HEAVY RAINFALL...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PRODUCE
MODERATE TO HEAVY RAINFALL THIS MORNING WITH A FEW LOCATION RECEIVING
2 TO 3 INCHES. ANOTHER ROUND OF HEAVY RAIN IS EXPECTED THIS AFTERNOON
AND TONIGHT.

.SEVERE THUNDERSTORMS...A MODERATE RISK OF SEVERE THUNDERSTORMS
EXISTS TODAY ACROSS ALL OF SOUTHEAST GEORGIA AND SOUTHERN SOUTH
CAROLINA. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE
TODAY...MAINLY THIS AFTERNOON AND TONIGHT.

.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE LOWER
SANTEE RIVER AT JAMESTOWN...ALONG THE SAVANNAH RIVER AT CLYO...AND
ALONG THE OHOOPEE AT REIDSVILLE. RIVER FLOOD WARNINGS ARE IN EFFECT
FOR ALL THREE LOCATIONS. REFER TO THE LATEST RIVER FLOOD STATEMENTS
FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...DAY THROUGH DAY.
MINOR FLOODING WILL CONTINUE ALONG THE LOWER
SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO...AND THE
OHOOPEE RIVER AT REIDSVILLE.  REFER TO THE LATEST RIVER FLOOD
STATEMENTS AND THE RIVER FORECAST FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.

In the hours before

Special weather statement, Mar 27, 3:59 AM EST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
359 AM EST SUN MAR 27 2005

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-271600-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER...
STATESBORO...SPRINGFIELD...REIDSVILLE...CLAXTON...PEMBROKE...
FORT MCALLISTER...SAVANNAH...TYBEE ISLAND...LUDOWICI...
HINESVILLE...HALFMOON LANDING...TOWNSEND...DARIEN...ALLENDALE...
HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER...
RIDGELAND...BEAUFORT...HILTON HEAD...EDISTO BEACH...CHARLESTON...
JASPER
359 AM EST SUN MAR 27 2005

...SEVERE WEATHER OUTLOOK...

...MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHEAST GEORGIA
AND SOUTHERN SOUTH CAROLINA THIS MORNING. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE BUT THE MAIN HAZARD WITH THIS ACTIVITY
WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL.

A SECOND ROUND OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND
TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL
DAMAGING WINDS IN EXCESS OF 60 MPH AND EVEN TORNADOES ACROSS THE
AREA.

THIS IS A POTENTIALLY DANGEROUS SITUATION SO EMERGENCY MANAGERS
LAW ENFORCEMENT PERSONNEL AND SKYWARN SPOTTERS AS WELL AS
CITIZENS SHOULD CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST INFORMATION ON THIS DEVELOPING SEVERE WEATHER
SITUATION.

SCW

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 2:54 AM ESTSpecial Marine WarningCHS96 min
Mar 27, 2:41 PM ESTFlash Flood WarningCHSBulloch, Candler, Evans, Jenkins, Screven, Tattnall3 hr

Nearby

Flash Flood Warnings in Georgia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.